Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 27, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 23, 1996, 5:54 PM CDT for Kiowa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1996, 5:54 PM CDT (22:54 UTC)
- Expired
- Aug 23, 1996, 8:50 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 232254 FFWDDC KSC097-240150- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 554 PM CDT FRI AUG 23 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 850 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...SOUTHEASTERN KIOWA COUNTY ...HEAVY RAINS CAUSING FLASH FLOODING IN SOUTHEAST KIOWA COUNTY... AT 545PM CDT...DOPPLER RADAR AT DODGE CITY INDICATED THAT AROUND 2 TO 3 INCHES OF RAIN HAD FALLEN OVER SOUTHEAST KIOWA COUNTY...AROUND AND TO THE SOUTHWEST OF BELVIDERE. THE GROUND IN THIS AREA IS ALREADY SATURATED FROM PREVIOUS RAINS SO ADDITIONAL RAINFALL WILL MAINLY RUNOFF INTO SMALL STREAMS AND LOW LYING AREAS. SOME FLOODING OF COUNTY ROADS IS LIKELY FROM BELVIDERE TO AROUND 5 MILES WEST OF BELVIDERE. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROlADBED MAY NOT BE INTACT UNDER THE WATER. GERARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:36 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 23, 3:36 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CCF NUMBERS... NATIONAL WEATHER SERVICE DODGE CITY KS 326 PM CDT FRI AUG 23 1996 ...MAIN FCST PROBLEM TNGT IS HEAVY RAINFALL POTENTIAL AND FLOODING... BAROCLINIC ZONE SETTING UP OVER S TIER WITH SLOW MOVING STRONG TSRA DVLP RAPIDLY...ALREADY AROUND 2 INCHES IN N BARBER CNTY ATTM. LOW LVL CONVERG/WEAK CAP/AND VERY WEAK WINDS ALOFT ALL POINT TO POSSIBLE FLOODING POTENTIAL. WILL NEED FLASH FLOOD WATCH FROM PRATT TO P28 AND ELKHART TO MEADE AND COLDWATER. VERY LOW FF GUIDANCE IN PLACE AND SATURATED GROUND FROM LAST NIGHTS RAIN POINT TO FLOODING ESPECIALLY IN BARBER COUNTY. WILL GO WITH 20-30 PCT NORTH FROM SYRACUSE TO DODGE AND ST JOHN FOR SCATTERED VARIETY AND NO POPS NORTH TIER. TMRW...ANOTHER SHRTWV IN NW FLOW COULD SET OF MORE TSRA IN FAR WEST AND ALONG CONVERG ZONE ALONG LEE TROF...OTHERWISE PARTLY CLOUDY. ...LONG TERM... SHRTWV TO CONT INTO REST OF CWA TMRW NIGHT AND HAVE ADDED SMALL POPS MOST AREAS FOR THIS...WITH CONT OF MOIST FLOW FROM DOLLY REMNANTS. N TO NWERLY FLOW CONT THROUGH THE REST OF THE PERIOD WITH NO GREAT WARMUP EXPECTED. SHRTWVS WILL CONT TO BRING THREAT OF THUNDERSTORMS WITH HIGH THETA-E AIR IN PLACE. NEXT BEST CHANCE OF HEAVY RAINFALL SHOULD BE SUNDAY EVE/NIGHT WITH COLD FRONT. HAVE GONE CLOSE TO FWC GUID FOR TEMPS TNGT AND TMRW AND LOWERED SLIGHTLY FOR SUNDAY WITH MORE CLOUDS. DDC 064/084 065/085 213 GCK 063/084 064/085 213 EHA 064/085 065/088 633 LBL 065/085 065/086 633 HYS 063/083 065/082 -13 P28 066/088 068/089 613 KRUSE
In the hours before
Special weather statement, Aug 23, 3:13 PM CDT, 2 hours 41 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT FRI AUG 23 1996 SYNOPSIS: A COLD FRONT HAD NEARLY STALLED OUT OVER THE PLAINS THIS AFTERNOON. BY LATE THIS AFTERNOON...THIS FRONT WILL EXTEND FROM EASTERN COLORADO...AND SWING EASTWARD THROUGH THE NORTHERN TEXAS PANHANDLE AND FROM THERE TURN NORTHEAST THROUGH THE MEDICINE LODGE VICINITY. THIS FRONT WILL PROVIDE A FOCUSING MECHANISM FOR ABUNDANT MOISTURE FLOWING NORTHWARD FROM THE GULF OF MEXICO. HEAVY RAINS OVER RECENT DAYS...AND RAINFALL AMOUNTS LAST NIGHT IN PORTIONS OF MORTON COUNTY OF 3 TO 4 INCHES ALONG WITH MORE WIDESPREAD RAINS OF 1 TO 2 INCHES...HAVE CREATED SATURATED SOILS AND RIVERS AND STREAMS FULL OF WATER. WHILE THE THUNDERSTORMS THAT WILL OCCUR THIS EVENING AND OVERNIGHT WILL LIKELY NOT BE SEVERE...THEY WILL BE SLOW MOVING. THE SLOW MOVEMENT...COMBINED WITH VERY HIGH MOISTURE AMOUNTS IN THE ATMOSPHERE ...MAY LEAD TO FLOODING RAINS OVER PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL KANSAS. THE PRIMARY THREAT FOR HEAVY RAINS WILL BE ALONG THE KANSAS-OKLAHOMA BORDER. SPECIFICALLY...THE COUNTIES MOST THREATENED BY THE HEAVY RAIN ARE...MORTON...STEVENS...SEWARD...MEADE...CLARK...COMANCHE...BARBER... AND PRATT. INCLUDING THE CITIES OF ELKHART...LIBERAL...MEDICINE LODGE AND PRATT. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT TO MONITOR RIVER AND STREAM LEVELS AND TO LOCATE HIGHWAY FLOODING. SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:53 AM CDT | Flash Flood Warning | DDC | Ellis, Rush | 117 min |
| Aug 23, 1:53 AM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman | 117 min |
| Aug 23, 1:53 AM CDT | Flash Flood Warning | DDC | Grant, Haskell, Stanton | 117 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.